Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Denver/Boulder, CO

March 27, 20224 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 27, 2022, 1:16 PM MDT for 4 counties in Colorado. It took effect at Mar 28, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 1:16 PM MDT (19:16 UTC)
In effect from
Mar 28, 2022, 12:00 PM MDT
Expired
Mar 28, 2022, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS85 KBOU 271916
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
116 PM MDT Sun Mar 27 2022

COZ241-246-247-281215-
/O.UPG.KBOU.FW.A.0002.220328T1800Z-220329T0200Z/
/O.NEW.KBOU.FW.W.0002.220328T1800Z-220329T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
116 PM MDT Sun Mar 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT
PLAINS THROUGH LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Monday. The Fire Weather Watch is no longer
in effect.

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing...Monday, noon through 8 PM MDT.

* Winds...West to southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fire that develops will likely spread rapidly. 
  Outdoor burning should be avoided, as well as any activity 
  that may produce a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
271 
WWUS85 KBOU 280915
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
315 AM MDT Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER 
DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY...FIRE WEATHER 
ZONES 241...246...AND 247...

COZ241-246-247-290200-
/O.CON.KBOU.FW.W.0002.220328T1800Z-220329T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
315 AM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND ADJACENT PLAINS THROUGH LINCOLN COUNTY......FIRE WEATHER 
ZONES 241...246...AND 247...

* Affected Area...Fire Weather Zones 241, 246 and 247.

* Timing...Monday, noon through 8 PM MDT.

* Winds...Southwest 10 to 20 mph with gusts up to 25 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fire that develops will likely spread rapidly. 
  Outdoor burning should be avoided, as well as any activity 
  that may produce a spark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
797 
WWUS85 KBOU 290155
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
755 PM MDT Mon Mar 28 2022

COZ241-246-247-290300-
/O.EXP.KBOU.FW.W.0002.000000T0000Z-220329T0200Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
755 PM MDT Mon Mar 28 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND ADJACENT
PLAINS THROUGH LINCOLN COUNTY......FIRE WEATHER ZONES 241...246...
AND 247...

Winds have become light and relative humidities will continue to
climb this evening, therefore the Red Flag Warning will be allowed
to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 27, 10:53 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 27, 10:53 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1053 AM MDT Sun Mar 27 2022

.UPDATE...
Issued at 1047 AM MDT Sun Mar 27 2022

Temperatures are cooler than expected across much of the lower
elevations even after the night shift adjustments due to
persistent cloud cover extending east from the foothills. It could
warm up quickly if the cover breaks but it seems to be increasing
in coverage rather than dissipating. I have increased forecast
cloud cover through the early afternoon and continue to decrease
temperatures.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Sun Mar 27 2022

Another warm and dry day this weekend as above normal temperatures
are expected for all areas. A few major changes in this forecast
package include decreasing afternoon highs, increasing cloud cover,
and slightly decreasing sustained winds. There is agreement within
the NAM, HRRR, and NBM for decreasing temperatures mainly for the I-
25 corridor and eastern plains. This is largely due to a few factors
such as the ridge axis pushing eastward and mid level moisture
leading to more cloud cover. Therefore, the urban corridor and
eastern plains can expect high temperatures in the low to mid 70s.
Mountains and valleys will still be quite warm reaching the lower
40s to mid 50s.

With the Denver cyclone in place, this will influence our low level
winds along and east of Interstate 25. BUFKIT NAMNEST and HRRR
soundings indicate mid level 20-30kts winds. Additionally, a low
level inversion remains in place through mid afternoon which will
decrease mixing of winds aloft. These mesoscale factors could
greatly influence this afternoon highs thus making the short term
forecast challenging even on a "less active" weather day. By
including these factors, there is more likelihood in a lower fire
weather threat this afternoon as wind gusts will remain below 25
mph across the CWA. Tonight, minimum relative humidity levels near
14-25 percent will recover to 40-50 percent. Winds will mainly
trend from the west to southwest across the region keeping low
temperatures warm near upper 30s to mid 40s for the foothills,
Palmer Divide, eastern plains, and urban corridor. The mountains
and valleys will cool down to the mid 10s to lower 20s.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM MDT Sun Mar 27 2022

...Record/near record warmth warmth and dryness Monday followed
by cooler and unsettled weather...

Monday will be the warmest day of the year so far, with high
temperatures on the plains at or slightly above 80F as southwest
flow and warm advection continues through the day. Inversions will
be shallower compared to today, so despite some high level
cloudiness we will see record/near record warmth. The record for
Denver is 83F set in 1963.  It will also be quite dry as low/mid
level flow turns more southwesterly. Winds don't appear to
strengthen til late in the day when the mid level gradient finally
tightens, but winds should be gusty enough at least over the
Palmer Divide area to raise concerns - see Fire Weather section
below for details.

The weather will then do a 180 by Tuesday as a deep upper level
trough shifts east across the state. Snow showers are expected to
move into the mountains ahead of this system starting late Monday
night. Those showers will then spread to the plains on Tuesday
with increasing by generally weak QG forcing noted. There is a
trend toward a more showery result in the forecast given the
limited forcing but mid level instability, and not a guarantee
everyone sees the showers Tuesday afternoon since a downslope
component is noted in/near the Front Range. Thus, one axis of
precipitation may actually trend more toward the eastern plains
than the Front Range. That should change Tuesday evening, however,
as the trough axis passes and elongates, allowing a more
northerly flow and some low level anticyclonic turning into the
Front Range. Models and even ensembles are showing a pretty nice
signal for more persistent and heavier showers in/near the Front
Range, likely focused toward the foothills from Boulder southward
and the Palmer Divide. A few inches of snow would be possible in
the higher terrain, while rain changes to a slushy, wet snow
across metro Denver toward midnight. However, only light if any
snow accumulation is still expected for Denver given the
relatively late changeover in this event before precipitation ends
completely overnight.

Wednesday should still see some redevelopment of showers in/near
the mountains with sufficient mid level instability and moisture.
We'll keep the windy pattern idea for Wednesday considering the
flow pattern and deep northerly gradients.  We think Thursday
would be a drier and warmer day with slight ridging, before
another weak, shearing trough moves into the Central Rockies
Friday. It still looks relatively cool and unsettled with more
snow showers in the mountains and a mix of rain/snow showers in
the lower elevations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1047 AM MDT Sun Mar 27 2022

Expect VFR conditions through the TAF period. There should be
persistent mid to upper level moisture and cloudiness. Weak
westerly to southwesterly winds this morning are probably going to
become more light and variable before noon. There is a cyclonic
circulation on the plains centered somewhere east of KDEN and a
southerly flow over the Palmer Divide which should strengthen
that cyclone today. The HRRR is bringing down moderate westerly
winds again this afternoon but it is likely way over-mixing for
today especially considering the amount of cloud cover and
temperatures observed much cooler than model solutions. That
cyclone should bring winds light northeasterly this afternoon
instead. There are two most likely scenarios for this evening.
First, that winds turn back southeasterly on their way to
drainage, which is pretty typical. Second, that southerly flow
over the Palmer Divide this afternoon strengthens the Denver
Cyclone enough to bring winds around northwesterly as it moves
north. It depends on the strength of the cyclone, and we have
decided it is most likely that the cyclone brings winds around
northwesterly as the circulation is already there with southerly
flow over the Palmer Divide. Winds should come back to typical
drainage tonight.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Sun Mar 27 2022

Monday will see record/near record warmth and very low humidity of
7-12 percent across the plains and southern foothills/Park County.
Southwest winds will increase, but not a whole lot until late in
the day when mid/low level gradients really start to strengthen.
Thus, wind speeds may very well be marginal and on the low end
for a Red Flag event. That said, there's enough threat over the
southern portions of our forecast area so we've issued a Fire
Weather Watch for Zones 241, 246, and 247 (Palmer Divide and
adjacent plains) for Monday afternoon and evening. While the
southern foothills and South Park may also reach criteria, there
is still some snow on the ground especially on any northerly
aspects.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for COZ241-246-247.

&&

UPDATE...EJD
SHORT TERM...AD
LONG TERM...Barjenbruch
AVIATION...EJD
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 27, 10:43 AM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MDT Sun Mar 27 2022

COZ030>051-281645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MDT Sun Mar 27 2022

...FIRE WEATHER WATCH FOR THE PALMER DIVIDE AREA THROUGH LINCOLN
COUNTY MONDAY AFTERNOON AND EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected today or tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increasing fire danger on Monday in the plains, especially
Douglas, Elbert and Lincoln Counties, due to very dry conditions
and locally breezy winds.

A storm system will impact the region on Tuesday, with several
inches of snow in the mountains, and mostly rain showers east of
the Front Range. Some light snow accumulations may occur south of
the Denver metro Tuesday night towards the end of the event.

On Wednesday, north winds will blow fairly strong across the
plains east of the urban corridor, with gusts over 40 mph likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:37 AM MDTFire Weather WatchBOUArapahoe, Douglas, Elbert, Lincoln10 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.